Alert archive / Pennsylvania / River Flood Warnings in 2011

River Flood Warning 3, NWS Pittsburgh, PA

February 28, 2011Clarion County, Forest County, Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this river flood warning at Feb 28, 2011, 9:13 PM EST for Clarion County, Forest County, Jefferson County, Pennsylvania. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2011, 9:13 PM EST (02:13 UTC)
Expired
Mar 1, 2011, 5:12 AM EST
In force
8 hr
Issued by
NWS Pittsburgh, PA
Flood severity
Minor

Counties Clarion County, PA, Forest County, PA, Jefferson County, PA

The radar

The State College radar (KCCX), 109 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Clarion River near Cooksburg (COKP1). The gauge peaked at 13.83 ft at Feb 28, 2011, 11:00 PM EST.

actionminormoderate5101503/0103/02
Action stage
10.5 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03029500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WGUS41 KPBZ 010213
FLWPBZ
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
913 PM EST MON FEB 28 2011

...THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN PENNSYLVANIA... 

  CLARION RIVER AT COOKSBURG AFFECTING CLARION...FOREST AND JEFFERSON
  COUNTIES
 
.  THE CLARION RIVER AT COOKSBURG HAS EXCEEDED ITS 13 FOOT FLOOD STAGE AND
WILL REMAIN IN FLOOD UNTIL TUESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE THROUGH FLOODED AREAS. THE WATER MAY BE
BE DEEPER THAN IT APPEARS. STAY TUNED TO NOAA WEATHER RADIO FOR LATER
DEVELOPMENTS. 

&&

PAC031-053-065-011013-
/O.NEW.KPBZ.FL.W.0003.110301T0213Z-110301T1600Z/
/COKP1.1.ER.110228T2342Z.110301T0600Z.110301T1000Z.NO/
913 PM EST MON FEB 28 2011

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A 

* FLOOD WARNING FOR 
  THE CLARION RIVER AT COOKSBURG.
* UNTIL TUESDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT  7:30 PM MONDAY THE STAGE WAS 13.3 FEET. 
* FLOOD STAGE IS 13.0 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 13.7 FEET BY 
  EARLY MORNING TUESDAY. THE RIVER WILL FALL BELOW FLOOD STAGE 
  LATER TUESDAY MORNING.
* IMPACT...AT 14.0 FEET...ABOUT 1 FOOT OF WATER COVERS RIVER ROAD NEAR
  THE COOK FOREST STATE PARK OFFICE

$$
1 follow-up statement
496 
WGUS81 KPBZ 011012
FLSPBZ
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 AM EST TUE MAR 1 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
PENNSYLVANIA...
 
  CLARION RIVER AT COOKSBURG AFFECTING CLARION...FOREST AND 
  JEFFERSON COUNTIES
 
.THE CLARION RIVER HAS FALLEN BELOW FLOOD STAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE THROUGH FLOODED AREAS. THE WATER MAY BE
BE DEEPER THAN IT APPEARS. STAY TUNED TO NOAA WEATHER RADIO FOR LATER
DEVELOPMENTS. 

&&

PAC031-053-065-011042-
/O.CAN.KPBZ.FL.W.0003.000000T0000Z-110301T1600Z/
/COKP1.1.ER.110228T2342Z.110301T0330Z.110301T0948Z.NO/
512 AM EST TUE MAR 1 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE CLARION RIVER AT COOKSBURG.
* AT  4:55 AM TUESDAY THE STAGE WAS 13.0 FEET. 
* FLOOD STAGE IS 13.0 FEET.
* FELL BELOW FLOOD STAGE AT  4:48 AM TUESDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 7.8 FEET BY TOMORROW 
  MORNING.
* IMPACT...AT 13.0 FEET...MACBETH CABINS FLOOD AND WATER REACHES
RIVER ROAD NEAR THE STATE PARK OFFICE.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this river flood warning went out at Feb 28, 8:24 PM EST, 49 minutes earlier.

Area forecast discussion, Feb 28, 8:24 PM EST, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
824 PM EST MON FEB 28 2011

.SYNOPSIS...
CLOUD COVER WILL DECREASE OVERNIGHT AS DRIER AIR MOVES IN. HIGH
PRESSURE WILL PROVIDE FOR DRY AND SEASONABLY COOL CONDITIONS FOR
TUESDAY THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
PRECIP HAS ENDED AND CLOUDS ARE QUICKLY DISSIPATING FROM THE NORTH
AS MUCH DRIER AND COLDER AIR MOVES SOUTHWARD. LOW AND MID LEVEL
FLOW IS OUT OF THE NORTH, SO EXPECT THE CLEARING LINE TO PUSH
THROUGH THE ENTIRE AREA BY MIDNIGHT. THERE WILL BE SOME SCT CU
FROM TIME TO TIME. LOWERED OVERNIGHT TEMPS A DEGREE OR TWO, AS
SKIES ARE CLEARING FASTER THAN PREVIOUSLY FORECASTED.

SFC WINDS WILL CONTINUE TO WEAKEN OVERNIGHT.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
DRY AND SEASONABLY COOL CONDITIONS WILL PREVAIL FOR TUESDAY NIGHT
THROUGH THURSDAY UNDER ZONAL FLOW ALOFT. PRECIP ASSOCIATED WITH
A WEAK SHORTWAVE CROSSING THE GREAT LAKES WEDNESDAY WILL REMAIN
TO THE NORTH...WITH SOME ADDITIONAL CLOUDS NORTH OF PITTSBURGH.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SURFACE HIGH PRESSURE IS FORECAST TO SLIDE ACROSS THE GREAT LAKES
INTO NEW ENGLAND BY FRIDAY BRINGING DRY WEATHER. A SLOW MOVING
SYSTEM WILL APPROACH FROM THE MS VALLEY BY LATE FRIDAY SPREADING
MOISTURE AND PRECIPITATION INTO THE REGION FOR THE WEEKEND. INITIAL
SURFACE LOW IS PROGGED TO PUSH INTO THE EASTERN GREAT LAKES EARLY
SATURDAY...WITH A SECOND WAVE RIDING ALONG THE FRONT INTO THE UPPER
OH VALLEY LATE IN THE WEEKEND.

RAIN SHOWERS SHOULD MIX WITH SNOW BEFORE ENDING LATE SUNDAY NIGHT AS
COLDER AIR MOVES IN BEHIND THE SYSTEM.

TEMPERATURES ARE EXPECTED TO BE 5 AND 10 DEGREES ABOVE NORMAL
THROUGH THE WEEKEND...COOLING TO NEAR NORMAL MONDAY.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
SURFACE WAVE ALONG FRONTAL BOUNDARY WILL CONTINUE TO PUSH EASTWARD
ACROSS SOUTHWEST PA/NORTHERN WV DURING THE REST OF THIS
AFTERNOON...TAKING ANY LINGERING PRECIPITATION WITH IT.

MVFR CEILINGS WITH AREAS OF IFR ARE FORECAST TO PERSIST ACROSS THE
TERMINALS BEHIND THE COLD FRONT THROUGH EARLY TONIGHT...WITH LOW
CEILINGS EXPECTED TO BECOME SCATTERED MAINLY AFTER 06Z TONIGHT.

SURFACE RIDGE WILL BUILD IN LATE TONIGHT AND TUESDAY BRINGING DRIER
AIR AND GENERALLY VFR CONDITIONS. A WEAK SHORTWAVE WILL CROSS THE
GREAT LAKES WEDNESDAY WITH THE POTENTIAL FOR MVFR RESTRICTIONS
ACROSS NORTHERN TERMINALS. HIGH PRESSURE SLIDING FROM THE GREAT
LAKES INTO NEW ENGLAND THURSDAY AND FRIDAY SHOULD MAINTAIN VFR
WEATHER.

SLOW MOVING LOW PRESSURE SYSTEM APPROACHING FROM THE MS VALLEY IS
EXPECTED TO BRING PRECIPITATION AND THE LIKELIHOOD FOR RESTRICTIONS
OVER THE WEEKEND.

&&

.HYDROLOGY...
1 TO 2 INCHES OF RAIN FELL WITH THE EXITING LOW...WITH THE
HEAVIEST AMOUNTS FROM THE PIT METRO NORTHWARD. THIS WIDESPREAD
RAINFALL ON TOP OF THE RECENT 0.75 TO 1.40 INCHES OF RAIN FROM THE
END OF LAST WEEK...AND THE MELTING SNOWPACK...HAS RESULTED IN
FLOODING OF STREAMS AND CREEKS. NUMEROUS AREAL FLOOD WARNINGS ARE
IN EFFECT THROUGH THIS AFTERNOON FROM THE PITTSBURGH METRO AREA
NORTH AND EAST. IN ADDITION...LARGER RIVERS ARE EXPERIENCING OR
WILL EXPERIENCE SIGNIFICANT RISES. REFER TO THE LATEST RIVER
FLOOD WATCHES...WARNINGS AND ADVISORIES FOR SPECIFIC DETAILS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Feb 28, 2:50 PM EST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EST MON FEB 28 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-012000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
250 PM EST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Feb 28, 8:19 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
819 PM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     FLOOD            CARROLLTON              40.58N 81.09W
02/28/2011                   CARROLL            OH   EMERGENCY MNGR

            SANDY CREEK FLOODING RIVERVIEW DRIVE.

0814 PM     FLOOD            NEW CASTLE              41.00N 80.35W
02/28/2011                   LAWRENCE           PA   EMERGENCY MNGR

            NASHUA CREEK FLOODING IN NASHUA. ALSO KINGS CHAPLE ROAD
            CLOSED IN NESHANOCK.

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 10:34 PM ESTRiver Flood WarningPBZAllegheny16 hr
Feb 28, 10:34 PM ESTRiver Flood WarningPBZAllegheny, Clarion8 hr
Feb 28, 10:34 PM ESTRiver Flood WarningPBZAllegheny8 hr
Feb 28, 10:34 PM ESTRiver Flood WarningPBZAllegheny, Westmoreland11 hr
Feb 28, 10:34 PM ESTRiver Flood WarningPBZAllegheny15 hr

Nearby

River Flood Warnings in Pennsylvania, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.